Skip to main content
Log in

Trace representation of pseudorandom binary sequences derived from Euler quotients

  • Original Paper
  • Published:
Applicable Algebra in Engineering, Communication and Computing Aims and scope

Abstract

We give the trace representation of a family of binary sequences derived from Euler quotients by determining the corresponding defining polynomials. The result extends an earlier result of Z. Chen on the trace of binary sequences derived from Fermat quotients modulo a prime. However, the case of composite modulus brings some interesting twists. Trace representation can help us producing the sequences efficiently and analyzing their cryptographic properties, such as linear complexity.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
$34.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or eBook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Explore related subjects

Discover the latest articles, news and stories from top researchers in related subjects.

Notes

  1. In the sequel, we will use the Euler quotients \(Q_r(u)\) and related notations for \(1\le r\le {\mathfrak {r}}\) repeatedly.

References

  1. Agoh, T., Dilcher, K., Skula, L.: Fermat quotients for composite moduli. J. Number Theory 66(1), 29–50 (1997)

    Article  MATH  MathSciNet  Google Scholar 

  2. Aly, H., Winterhof, A.: Boolean functions derived from Fermat quotients. Cryptogr. Commun. 3, 165–174 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  3. Blahut, R.E.: Transform techniques for error control codes. IBM J. Res. Dev. 23, 299–315 (1979)

    Article  MATH  MathSciNet  Google Scholar 

  4. Bourgain, J., Ford, K., Konyagin, S., Shparlinski, I.E.: On the divisibility of Fermat quotients. Mich. Math. J. 59, 313–328 (2010)

    Article  MATH  MathSciNet  Google Scholar 

  5. Chang, M.C.: Short character sums with Fermat quotients. Acta Arith. 152, 23–38 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  6. Chen, Z.: Trace representation and linear complexity of binary sequences derived from Fermat quotients. Sci. China Inf. Sci. 57(11), 112109(10) (2014). doi:10.1007/s11432-014-5092-x

    Google Scholar 

  7. Chen, Z., Du, X.: On the linear complexity of binary threshold sequences derived from Fermat quotients. Des. Codes Cryptogr. 67, 317–323 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  8. Chen, Z., Gómez-Pérez, D.: Linear complexity of binary sequences derived from polynomial quotients. In: Proceedings of the 7th Int’l Conference on Sequences and Their Applications-SETA 2012, Lecture Notes in Computer Science, vol. 7280, pp. 181–189. Springer, Heidelberg (2012)

  9. Chen, Z., Hu, L., Du, X.: Linear complexity of some binary sequences derived from Fermat quotients. China Commun. 9(2), 105–108 (2012)

    Google Scholar 

  10. Chen, Z., Niu, Z., Wu, C.: On the \(k\)-error linear complexity of binary sequences derived from polynomial quotients. Sci. China Inf. Sci. 58 (2015). doi:10.1007/s11432-014-5220-7

  11. Chen, Z., Ostafe, A., Winterhof, A.: Structure of pseudorandom numbers derived from Fermat quotients. In: Proceedings of the Third Int’l Workshop on Arithmetic of Finite Fields-WAIFI 2010, Lecture Notes in Computer Science, vol. 6087, pp. 73–85. Springer, Heidelberg (2010)

  12. Chen, Z., Winterhof, A.: On the distribution of pseudorandom numbers and vectors derived from Euler–Fermat quotients. Int. J. Number Theory 8(3), 631–641 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  13. Chen, Z., Winterhof, A.: Additive character sums of polynomial quotients. In: Proceedings of the 10th International Conference on Finite Fields and Their Applications-Fq10, Contemporary Mathematics, vol. 579, pp. 67–73. American Mathematical Society, Providence, RI (2012)

  14. Chen, Z., Winterhof, A.: Interpolation of Fermat quotients. SIAM J. Discrete Math. 28, 1–7 (2014)

    Article  MATH  MathSciNet  Google Scholar 

  15. Crandall, R., Dilcher, K., Pomerance, C.: A search for Wieferich and Wilson primes. Math. Comp. 66(217), 433–449 (1997)

    Article  MATH  MathSciNet  Google Scholar 

  16. Dai, Z., Gong, G., Song, H.: Trace representation and linear complexity of binary \(e\)-th residue sequences. In: Int’l Workshop on Coding and Cryptography-WCC 2003, pp. 121–133. Versailles, France (2003)

  17. Dai, Z., Gong, G., Song, H.: A trace representation of binary Jacobi sequences. Discrete Math. 309, 1517–1527 (2009)

    Article  MATH  MathSciNet  Google Scholar 

  18. Dai, Z., Gong, G., Song, H., Ye, D.: Trace representation and linear complexity of binary \(e\)-th power residue sequences of period \(p\). IEEE Trans. Inf. Theory 57, 1530–1547 (2011)

    Article  MathSciNet  Google Scholar 

  19. Du, X., Chen, Z., Hu, L.: Linear complexity of binary sequences derived from Euler quotients with prime-power modulus. Inf. Process. Lett. 112(12), 604–609 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  20. Du, X., Klapper, A., Chen, Z.: Linear complexity of pseudorandom sequences generated by Fermat quotients and their generalizations. Inf. Process. Lett. 112(6), 233–237 (2012)

    Article  MATH  MathSciNet  Google Scholar 

  21. Ernvall, R., Metsänkylä, T.: On the \(p\)-divisibility of Fermat quotients. Math. Comp. 66(219), 1353–1365 (1997)

    Article  MATH  MathSciNet  Google Scholar 

  22. Golomb, S.W., Gong, G.: Signal Design for Good Correlation. Cambridge University Press, Cambridge (2005)

    Book  MATH  Google Scholar 

  23. Gómez-Pérez, D., Winterhof, A.: Multiplicative character sums of Fermat quotients and pseudorandom sequences. Period. Math. Hungar. 64, 161–168 (2012)

    Article  MathSciNet  Google Scholar 

  24. Jungnickel, D.: Finite Fields: Structure and Arithmetics. Bibliographisches Institut, Mannheim (1993)

    MATH  Google Scholar 

  25. Lidl, R., Niederreiter, H.: Finite Fields. Addison-Wesley, Reading, MA (1983)

    MATH  Google Scholar 

  26. MacWilliams, F.J., Sloane, N.J.A.: The Theory of Error-Correcting Codes. Elsevier, Amsterdam (1977)

    MATH  Google Scholar 

  27. Massey, J.L.: Shift register synthesis and BCH decoding. IEEE Trans. Inf. Theory 15(1), 122–127 (1969)

    Article  MATH  MathSciNet  Google Scholar 

  28. Ostafe, A., Shparlinski, I.E.: Pseudorandomness and dynamics of Fermat quotients. SIAM J. Discrete Math. 25(1), 50–71 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  29. Sha, M.: The arithmetic of Carmichael quotients. Period. Math. Hungar (2015).doi:10.1007/s10998-014-0079-3

  30. Shparlinski, I.E.: Character sums with Fermat quotients. Q. J. Math. 62(4), 1031–1043 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  31. Shparlinski, I.E.: Bounds of multiplicative character sums with Fermat quotients of primes. Bull. Aust. Math. Soc. 83(3), 456–462 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  32. Shparlinski, I.E.: On the value set of Fermat quotients. Proc. Am. Math. Soc. 140(4), 1199–1206 (2012)

    Article  MATH  Google Scholar 

  33. Shparlinski, I.E.: Fermat quotients: exponential sums, value set and primitive roots. Bull. Lond. Math. Soc. 43(6), 1228–1238 (2011)

    Article  MATH  MathSciNet  Google Scholar 

  34. Shparlinski, I.E., Winterhof, A.: Distribution of values of polynomial Fermat quotients. Finite Fields Appl. 19, 93–104 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  35. Winterhof, A.: Linear complexity and related complexity measures. In: Selected Topics in Information and Coding Theory, pp. 3–40. World Scientific, Singapore (2010)

  36. Wu, C., Chen, Z., Du, X.: Binary threshold sequences derived from Carmichael quotients with even numbers modulus. IEICE Trans. Fund. 95–A(7), 1197–1199 (2012)

    Article  Google Scholar 

Download references

Acknowledgments

The authors wish to thank the anonymous referees and the editor for their patience in reading this manuscript and their helpful suggestions. Z. Chen was partially supported by the National Natural Science Foundation of China under Grant No. 61373140. X. Du was partially supported by the National Natural Science Foundation of China under Grants 61202395,61462077 and the Program for New Century Excellent Talents in University (NCET-12-0620).

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Zhixiong Chen.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Chen, Z., Du, X. & Marzouk, R. Trace representation of pseudorandom binary sequences derived from Euler quotients. AAECC 26, 555–570 (2015). https://doi.org/10.1007/s00200-015-0265-4

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00200-015-0265-4

Keywords

Mathematics Subject Classification